Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX

April 11, 2009Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2009, 2:24 PM MDT for Lea County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2009, 2:24 PM MDT (20:24 UTC)
Expired
Apr 11, 2009, 3:15 PM MDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:18 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 112024
SVRMAF
NMC025-112115-
/O.NEW.KMAF.SV.W.0006.090411T2024Z-090411T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM MDT SAT APR 11 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 315 PM MDT

* AT 221 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CAPROCK...OR 26 MILES WEST OF TATUM...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CAPROCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3357 10337 3356 10337 3324 10375 3325 10376
      3339 10376 3340 10374 3341 10371 3356 10372
      3358 10370
TIME...MOT...LOC 2024Z 217DEG 23KT 3334 10375

$$
1 follow-up statement
000 
WWUS54 KMAF 112047
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM MDT SAT APR 11 2009

NMC025-112115-
/O.CON.KMAF.SV.W.0006.000000T0000Z-090411T2115Z/
LEA NM-
247 PM MDT SAT APR 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN LEA COUNTY...

AT 246 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CAPROCK...OR ABOUT 24 MILES NORTHWEST OF TATUM...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CAPROCK...HIGHWAY 380 NEAR CAPROCK...OPEN COUNTRY OF NORTHWESTERN 
LEA COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3357 10337 3356 10337 3324 10375 3325 10376
      3339 10376 3340 10374 3341 10371 3356 10372
      3358 10370
TIME...MOT...LOC 2046Z 217DEG 23KT 3345 10365

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 12:54 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 11, 12:54 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT SAT APR 11 2009

.UPDATE...
UPDATE TO RAISE HIGH TEMPERATURES.

&&

.DISCUSSION...
CLOUD COVER HAS ERODED FROM SOUTHWEST TO NORTHEAST ACROSS MUCH OF
THE AREA THIS AFTERNOON.  TEMPERATURES HAVE RISEN TO NEAR OR ABOVE
FORECAST HIGHS.  THEREFORE...WILL SEND A QUICK UPDATE TO RAISE HIGH
TEMPERATURES.  SOUTHEAST WINDS HAVE PICKED UP ACROSS MUCH OF THE
PERMIAN BASIN AND SINCE THESE ARE EXPECTED TO RISE FURTHER...WILL
LEAVE THE WIND ADVISORY AS IT IS.  CUMULUS FIELD AND CONVECTION WAS
ALSO BECOMING MORE WIDESPREAD OVER THE WESTERN FORECAST AREA.  POPS
IN THE FORECAST LOOK GOOD SO WILL NOT ADJUST FURTHER. COULD SEE
STRONGER CONVECTION...IF NOT SEVERE STORMS...DEVELOP WITHIN THE
NEXT COUPLE OF HOURS.  UPDATE WILL FOLLOW SHORTLY.  67

&&

.PREV DISCUSSION... /ISSUED 1149 AM CDT SAT APR 11 2009/

UPDATE...
UPDATE TO ISSUE A WIND ADVISORY FOR THE PERMIAN BASIN...AND ADJUST
DEWPOINTS...SKY AND TEMPERATURE GRIDS.

DISCUSSION...
A COOL AIRMASS RESIDED OVER SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS THIS MORNING...WITH A LEE TROUGH SITUATED OVER THE HIGHER
TERRAIN OF NEW MEXICO AND WEST TEXAS.  DIFFLUENT FLOW ALOFT
PREVAILED OVER THE REGION AHEAD OF AN UPPER LOW TRAVERSING ARIZONA.
SOME ELEVATED INSTABILITY WAS CROPPING UP ABOVE THE COOL AIRMASS
WHICH WAS RESULTING IN CLOUD COVER TO THE EAST OF THE HIGHER
TERRAIN...AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER NEW
MEXICO.

ALTHOUGH DEWPOINTS WERE STILL IN THE 30S AND 40S OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS...AND IN THE 40S ACROSS CENTRAL TEXAS THIS
MORNING...MID 40 TO MID 50 DEWPOINTS WERE BEGINNING TO CREEP
NORTHWESTWARD ALONG THE LOWER RIO GRANDE RIVER.  SOUTHEAST WINDS ARE
EXPECTED TO INCREASE TO 25 TO 35 MPH AS A SURFACE LOW DEVELOPS ON
THE OLD FRONTAL BOUNDARY AND TIGHTENS THE SURFACE PRESSURE GRADIENT
OVER WEST TEXAS AS IT MOVES EASTWARD ACROSS SOUTHWEST TEXAS THIS
AFTERNOON AND TONIGHT.  WILL ISSUE A WIND ADVISORY ALONG AND EAST OF
A GAIL...MIDLAND/ODESSA...WINK..FORT STOCKTON AND DRYDEN LINE FROM
11/18Z TO 12/00Z WHERE THE STRONGER SURFACE WINDS ARE EXPECTED.

THINK SURFACE DEWPOINTS IN THE LOW TO MID 50S COULD BE COMMON ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS BY LATE THIS AFTERNOON.
INSTABILITY WILL INCREASE ALONG AND AHEAD OF THE SHARPENING SURFACE
TROUGH/SURFACE LOW AS SURFACE HEATING OCCURS ALONG AND TO THE WEST
OF THE SURFACE TROUGH.  EXPECT THUNDERSTORMS TO DEVELOP ALONG THE
TROUGH THIS AFTERNOON AS LIFT INCREASES AHEAD OF THE ONCOMING UPPER
TROUGH.  SEVERE THUNDERSTORMS APPEAR LIKELY AS SURFACE BASED CAPE OF
1000 TO 1500 J/KG...MID LEVEL LAPSE RATES OF 7 TO 7.5 C/KM...0 TO 6
KM BULK SHEAR OF 50 TO 60 KT AND THE NOSE OF A 110KT 250 HPA JET
COINCIDE OVER THE LOW LEVEL CONVERGENT ZONE.  SHEAR PROFILES
INDICATE GOOD DIRECTIONAL AND SPEED SHEAR...WHICH WILL ALLOW FOR
ORGANIZED CONVECTION...ROTATING UPDRAFTS AND SUPERCELLS AT LEAST
INITIALLY.  EXPECT CONVECTION TO MORPH INTO A LINEAR MCS INTO THIS
EVENING AS CONVECTION BECOMES MORE WIDESPREAD...AND A 850 HPA LOW
LEVEL JET INCREASES INFLOW INTO THE STORMS.  THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO A TORNADO OR
TWO.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.

HAVE INCREASED POPS A LITTLE FURTHER SOUTH AND INCLUDED SEVERE
STORMS SOUTH INTO THE BIG BEND REGION.  ADJUSTED WINDS FOR THE WIND
ADVISORY AND TWEAKED SKY CONDITIONS...TEMPERATURES AND DEWPOINTS.
UPDATED FORECAST WILL FOLLOW SHORTLY.

AVIATION...
SOUTHEAST WINDS WILL INCREASE TO 25 TO 30KT THIS AFTERNOON ACROSS
THE PERMIAN BASIN...AND COULD AFFECT THE WINK...MIDLAND AND FORT
STOCKTON TAF SITES.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP AND AFFECT MOST...IF NOT ALL...SOUTHEAST NEW MEXICO AND WEST
TEXAS TAF SITES THIS AFTERNOON AND EVENING.  STRONG...GUSTY WINDS
WILL ACCOMPANY THUNDERSTORMS...IN ADDITION TO LARGE HAIL.  IFR
CEILINGS WILL DEVELOP AHEAD A LINE OF CONVECTION FROM 12/00Z AND
ONWARD...BUT WILL AFFECT LOCATIONS MAINLY EAST OF MIDLAND AND FORT
STOCKTON.  WINDS WILL BECOME WESTERLY BEHIND A PACIFIC COLD FRONT
THAT WILL MOVE EASTWARD ACROSS THE REGION TONIGHT.

FIRE WEATHER...
BRIEF CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR ACROSS THE BIG
BEND REGION AS SOUTHWESTERLY WINDS OF 20 TO 30 MPH COINCIDE WITH
RH/S AROUND 10 PERCENT THIS AFTERNOON.  SINCE THE DURATION OF THESE
CONDITIONS IS NOT EXPECTED TO BE FOR THREE HOURS OR MORE...A RED
FLAG WARNING WILL NOT BE ISSUED.  MINIMUM AFTERNOON RH/S ALONG AND
WEST OF THE PECOS RIVER WILL GENERALLY BE 15 TO 25 PERCENT...WITH
HIGHER MINIMUM RH/S EXPECTED FURTHER EAST.  A PACIFIC COLD FRONT
WILL MOVE EAST ACROSS THE AREA TONIGHT WITH WESTERLY WINDS OF 10 TO
20 MPH IN IT/S WAKE.  RECOVERY TONIGHT WILL BE FAIR TO GOOD WEST OF
THE PECOS RIVER...AND GOOD OR BETTER TO THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  50  73  46  /  20  90  10  10
CARLSBAD NM                72  46  74  42  /  50  20   0   0
DRYDEN TX                  77  54  85  51  /  30  40   0   0
FORT STOCKTON TX           81  51  77  49  /  40  40   0   0
GUADALUPE PASS TX          64  42  72  41  /  40  10   0   0
HOBBS NM                   69  47  73  42  /  50  50  10  10
MARFA TX                   79  40  70  35  /  30  20   0   0
MIDLAND INTL AIRPORT TX    73  50  74  43  /  40  80  10  10
ODESSA TX                  74  50  73  45  /  40  80  10  10
WINK TX                    79  50  77  46  /  40  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     TERRELL...UPTON...WARD...WINKLER.

&&

99/99
Hazardous weather outlook, Apr 11, 1:36 PM MDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SAT APR 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
236 PM CDT SAT APR 11 2009 /136 PM MDT SAT APR 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING...AND MUCH OF WEST TEXAS
THROUGH TONIGHT.  THESE STORMS WILL BE MOST LIKELY DURING THE
AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY BECOME SEVERE...
GENERALLY ALONG AND EAST OF AN ARTESIA...MARFA AND BIG BEND LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER
AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE.  SOME OF THE
STORMS COULD PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING.  SOUTHEAST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS
THE PERMIAN BASIN AND STOCKTON PLATEAU...SO A WIND ADVISORY IS IN
EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH COULD
AFFECT THE GUADALUPE AND DAVIS MOUNTAINS SUNDAY AFTERNOON...IN
ADDITION TO THE VAN HORN AND HIGHWAY 54 CORRIDOR.  A HIGH WIND WATCH
HAS BEEN ISSUED FOR THESE AREAS...AND MOTORISTS SHOULD KEEP ABREAST
OF THE LATEST FORECASTS IF TRAVELING THROUGH THESE AREAS SUNDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR GENERALLY
ALONG AND SOUTH OF A CANDELARIA...MARFA...FORT STOCKTON LINE SUNDAY
AFTERNOON.  LOW RELATIVE HUMIDITY AND WESTERLY WINDS OF 20 TO 30 MPH
COULD PRODUCE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN
THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANGERS ACROSS SOUTHEASTERN NEW MEXICO
AND WEST TEXAS SHOULD BE PREPARED FOR THE POSSIBLE DEVELOPMENT OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  SPOTTER
ACTIVATION IS REQUESTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:56 PM MDTSevere Thunderstorm WarningMAFLea49 min
Apr 11, 3:05 PM MDTHigh Wind WatchMAFEddy14 hr
Apr 11, 3:12 PM MDTSevere Thunderstorm WarningMAFEddy, Lea63 min
Apr 11, 3:46 PM MDTTornado WarningMAFLea29 min
Apr 11, 3:51 PM MDTSevere Thunderstorm WarningMAFLea54 min
Apr 11, 4:12 PM MDTSevere Thunderstorm WarningMAFLea63 min
Apr 11, 4:17 PM MDTSevere Thunderstorm WarningMAFLea43 min
Apr 11, 4:50 PM MDTSevere Thunderstorm WarningMAFLea18 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.